Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2020, 3:36 PM CDT for Lauderdale County, Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Poinsett County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2020, 3:36 PM CDT (20:36 UTC)
- Expired
- May 4, 2020, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Mississippi County, AR, Poinsett County, AR, Lauderdale County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 24 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:03 PM CDT, 33 minutes earlier.
Area forecast discussion, May 4, 3:03 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Memphis TN 303 PM CDT Mon May 4 2020 .DISCUSSION... Current radar imagery shows activity finally moving into eastern Arkansas. Current mesoanalysis and short range models shows the environment is favorable for damaging winds and hail. Instability and low level shear will ramp up as a warm front lifts northward towards Missouri. The tornado threat seems to ramp up for this afternoons storms with low level helicity values increasing but the main threats will likely be damaging wind and large hail. Short range models indicate showers continuing until 8 PM for the first round. The tornado threat should diminish as the second round of showers moves through later tonight into tomorrow morning as a cold front approaches the area. There could be some potential for storms later in the evening Tuesday but confidence is low. Temperatures tonight into tomorrow will generally be in the upper 60s. Cooler air will move into the area as the front passes allowing for breezy conditions and high temperatures to be in the mid 70s. Showers will finally end by Wednesday as the trough finally moves to our east. Dry weather will persist through Thursday allowing for pleasant weather. Highs Wednesday and Thursday will generally be in the upper 60s to lower 70s. Lows will generally be in the lower 50s. The next chance for showers and thunderstorms will approach the area Thursday night into Friday morning as a cold front moves towards the area. So far, instability looks to be minimal but there could be the potential for strong to severe storms. It's a little too early to mention in the HWO at this time but we will continue to monitor. Temperatures will drop this weekend into the 60s as a large upper trough over the Great Lakes and the eastern U.S. will push cooler air into the Mid-South. Lows this weekend will be in the 40s with the potential for a freeze. Will continue to monitor. SGW && .AVIATION... /18z TAFs/ Convection over the Ozarks will move quickly eastward this afternoon, potentially affecting JBR/MKL. Gusty west winds and hail are possible with this convection. Another round of convectionis possible tonight as the cold front moves through the area. However, there remains some uncertainty as to whether this line will hold together. Decided to use VCTS/VCSH to denote this possibility with the understanding that TS may be needed on station at some point. Otherwise, expect gradually improving ceilings today as a warm front lifts north. This will result in increasing southerly winds this afternoon and evening, eventually shifting from the west- northwest early Tuesday behind the cold front. Additional low ceilings around 2000 ft are possible late tonight into Tuesday morning. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 4, 4:05 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CDT Mon May 4 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-051115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe storms are possible north of a Helena-West Helena, Arkansas to Tupelo, Mississippi line this afternoon into this evening. The best chance for severe weather will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. The most likely time for severe weather will be between 2 pm and midnight. Damaging winds and large hail are the main threats though a tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. SJM
In the hours before
Local storm report, May 4, 9:40 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 1 W DRESDEN 36.28N 88.71W
05/03/2020 WEAKLEY TN SOCIAL MEDIA
ROOF DAMAGE TO AN OFFICE BUILDING.
&&
MJLocal storm report, May 4, 9:50 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 1 SE SENATH 36.12N 90.15W
05/03/2020 E0.75 INCH DUNKLIN MO PUBLIC
MPING REPORT.
0311 PM HAIL 6 NW TREZEVANT 36.07N 88.70W
05/03/2020 E0.75 INCH WEAKLEY TN PUBLIC
MPING REPORT.
0558 PM HAIL MEDINA 35.80N 88.77W
05/03/2020 E0.75 INCH GIBSON TN PUBLIC
MPING REPORT.
&&
MJLocal storm report, May 4, 2:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL CASH 35.80N 90.93W
05/04/2020 E1.00 INCH CRAIGHEAD AR TRAINED SPOTTER
&&Local storm report, May 4, 3:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL CASH 35.80N 90.93W
05/04/2020 E1.50 INCH CRAIGHEAD AR TRAINED SPOTTER
HAIL SIZED ANYWHERE FROM QUARTER TO PING PONG IN CASH.
&&
CORRECTED EVENT...REMARKSLocal storm report, May 4, 3:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL S JONESBORO 35.82N 90.69W
05/04/2020 E1.75 INCH CRAIGHEAD AR TRAINED SPOTTER
HAIL SIZED FROM QUARTER TO GOLF BALL ON THE SOUTH SIDE
OF JONESBORO.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 9 min |
| May 4, 4:29 PM CDT | Special Weather Statement | MEG | Haywood | 46 min |
| May 4, 4:52 PM CDT | Special Weather Statement | MEG | Lake, Obion | 38 min |
| May 4, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 34 min |
| May 4, 5:54 PM CDT | Special Weather Statement | MEG | Dyer | 21 min |
| May 4, 6:00 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison | 45 min |
| May 4, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale, Obion | 27 min |
| May 4, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 34 min |
| May 4, 6:24 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 36 min |
| May 4, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 34 min |
| May 4, 6:33 PM CDT | Special Weather Statement | MEG | Carroll, Gibson | 27 min |
| May 4, 6:41 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 49 min |
| May 4, 6:49 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Obion, Weakley | 116 min |
| May 4, 6:53 PM CDT | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Henderson, Lauderdale and 1 more | 3 hr |
| May 4, 2:31 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 44 min |
| May 4, 3:06 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 39 min |
| May 4, 3:56 PM CDT | Special Weather Statement | MEG | Clay | 34 min |
| May 4, 4:59 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 31 min |
| May 4, 5:07 PM CDT | Special Weather Statement | MEG | Clay | 38 min |
| May 4, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 33 min |
| May 4, 5:36 PM CDT | Special Weather Statement | MEG | Greene | 24 min |
| May 4, 5:50 PM CDT | Special Weather Statement | MEG | Mississippi | 10 min |
| May 4, 6:07 PM CDT | Special Weather Statement | MEG | Mississippi | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.